Alert archive / Wyoming / High Wind Warnings in 2017

High Wind Warning 19, NWS Riverton, WY

October 7, 2017Fremont County, Natrona County, Sweetwater County, Wyoming

NWS Riverton, WY issued this high wind warning at Oct 7, 2017, 2:30 AM MDT for Fremont County, Natrona County, Sweetwater County, Wyoming. It took effect at Oct 7, 2017, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 7, 2017, 2:30 AM MDT (08:30 UTC)
In effect from
Oct 7, 2017, 12:00 PM MDT
Expired
Oct 7, 2017, 6:00 PM MDT
In force
6 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 8.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2017-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2017-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2386 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

236 
WWUS75 KRIW 070830
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
230 AM MDT Sat Oct 7 2017

...High winds this morning across the Cody Foothills and the 
Upper Wind River Basin and from the Green Mountains to Casper this
afternoon...

.Strong winds at mountain top level will mix down into the Cody
Foothills and the Upper Wind River Basin this morning and 
from the Green Mountains to Casper this afternoon.

WYZ019-020-072200-
/O.NEW.KRIW.HW.W.0019.171007T1800Z-171008T0000Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
230 AM MDT Sat Oct 7 2017

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS
EVENING...

The National Weather Service in Riverton has issued a High Wind
Warning, which is in effect from noon today to 6 PM MDT this
evening. 

* TIMING...Southwest winds will increase gradually throughout the
  morning hours today. By 12 noon today, occasional high winds are
  expected. These winds will persist through 6 pm this evening
  before diminishing and becoming more westerly. 

* WINDS...Southwest 30 to 40 mph with occasional gusts of 55 to 60
  mph along with possible gusts of 65 to 70 mph along Outer 
  Drive just south of Casper.

* IMPACTS...Strong crosswinds will pose a risk to high profile
  lightweight vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ003-071500-
/O.CON.KRIW.HW.W.0018.000000T0000Z-171007T1500Z/
Cody Foothills-
Including the cities of Cody and Meeteetse
230 AM MDT Sat Oct 7 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS
MORNING...

* TIMING...A wind gust of 71 mph was recorded in the community of
  Clark at 12:20 am shortly after midnight this morning. Strong 
  west winds will continue to blow through around 9 am this 
  morning. 

* WINDS...West winds 30 to 40 mph with gusts of 60 to 70 mph.

* IMPACTS...Strong crosswinds will pose a risk to high profile 
  lightweight vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ016-071500-
/O.CON.KRIW.HW.W.0018.000000T0000Z-171007T1500Z/
Upper Wind River Basin-
Including the city of Dubois
230 AM MDT Sat Oct 7 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS
MORNING...

* TIMING...NorthWest winds will continue to increase through this
  morning. High winds are expected at times through around 9 am
  this morning.

* WINDS...Northwest winds 30 to 40 mph with gusts near 60 mph.

* IMPACTS...Strong crosswinds will pose a risk to high profile 
  lightweight vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

TEAM RIVERTON
3 follow-up statements
464 
WWUS75 KRIW 071122
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
522 AM MDT Sat Oct 7 2017

...Winds will continue to increase across the area from Jeffrey 
City to Casper into this afternoon...

WYZ003-016-071230-
/O.CAN.KRIW.HW.W.0018.000000T0000Z-171007T1500Z/
Cody Foothills-Upper Wind River Basin-
Including the cities of Cody, Meeteetse, and Dubois
522 AM MDT Sat Oct 7 2017

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Riverton has cancelled the High
Wind Warning. 

The threat of high winds has diminished across the area so the 
high wind warning has been cancelled. Winds gusted to 70 mph late 
last evening around Clark with gusts over 50 mph in Cody. Strong 
gusty west winds of 40 to 50 mph will still occur this morning.

$$

WYZ019-020-072200-
/O.CON.KRIW.HW.W.0019.171007T1800Z-171008T0000Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
522 AM MDT Sat Oct 7 2017

...HIGH WIND WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM
MDT THIS EVENING...

* TIMING...Southwest winds will increase gradually throughout 
  the morning hours today. By 12 noon today, occasional high 
  winds are expected. These winds will persist through 6 pm this 
  evening before diminishing and becoming more westerly. 

* WINDS...Southwest 30 to 40 mph with occasional gusts of 55 to 
  60 mph along with possible gusts of 65 to 70 mph along Outer 
  Drive just south of Casper. 

* IMPACTS...Strong crosswinds will pose a risk to high profile 
  lightweight vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
337 
WWUS75 KRIW 071844
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1244 PM MDT Sat Oct 7 2017

...Winds will continue to increase across the area from Jeffrey
City to Casper this afternoon...

WYZ019-020-080000-
/O.CON.KRIW.HW.W.0019.000000T0000Z-171008T0000Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
1244 PM MDT Sat Oct 7 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

* TIMING...Southwest winds will increase with occasional high
  winds expected. These winds will persist through 6 pm this 
  evening before diminishing and becoming more westerly. 

* WINDS...Southwest 35 to 40 mph with occasional gusts to 60 mph 
  along with possible gusts of 65 to 70 mph along Outer Drive just
  south of Casper. 

* IMPACTS...Strong crosswinds will pose a risk to high profile 
  lightweight vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
942 
WWUS75 KRIW 080005
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
605 PM MDT Sat Oct 7 2017


WYZ019-020-080115-
/O.EXP.KRIW.HW.W.0019.000000T0000Z-171008T0000Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
605 PM MDT Sat Oct 7 2017

...HIGH WIND WARNING HAS EXPIRED...

West to southwest winds will gradually diminish early this 
evening as a cold front pushes into northern Wyoming.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Oct 7, 12:01 AM MDT, 2 hours 29 minutes earlier.

Area forecast discussion, Oct 7, 12:01 AM MDT, 2 hours 29 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Riverton WY
1201 AM MDT Sat Oct 7 2017

.SHORT TERM...Friday night through Monday

We still have a couple of showers in the far southeastern portions
of the area as a weak upper level disturbance continues to move away
from the area. These should end shortly after sunset though.

We have a couple of concerns. First is for wind. With a strong cold
front approaching from the north the pressure gradient will tighten
ahead of the approaching front. The NAM and GFS are showing 700
millibar winds increasing to 50 to 60 knots across some of the
favored areas including across the Cody Foothills. There have
already been wind gusts to around 50 mph so high winds look
imminent, so we will upgrade to a warning there. There is a bit
more uncertainty around Dubois but we will upgrade there as well
with the potential for a mountain wave. The strongest winds will
be in the Cody Foothills and especially in the vicinity of the
crossroads of the universe, Clark. Winds in these areas should
decrease after sunrise Saturday as mid level winds decrease just a
bit.

Saturday at this point looks to be a mainly dry day before the front
arrives. We removed some showers across the north since a vast
majority of the day looks to be rain free. With southwest flow
developing ahead of the front, it will be a mild day across many
areas with highs close to 70 in some of the warmer locations.
However, with the tight pressure gradient it will turn breezy to
windy across many areas. We did consider some sort of wind highlight
for Natrona County and possibly the Rattlesnake Range. However, 700
millibar winds do not look quite strong enough for high wind watches
at this time. We can't rule out a stray gust to 60 mph in a place
like Fales Rock, but impacts there would be slim to none. However,
it does look quite blustery for many areas through the day.

Precipitation then begins to spread into the north on Saturday night
and across much of the area on Sunday. And the models continue to
have some differences in the all important details. The NAM remains
the driest model by far and keeps the main area of precipitation
across southeastern Wyoming. The GFS is much wetter and has actually
trended about 6 to 12 hours slower with much of the precipitation
falling at night and centered around Natrona County. The European is
somewhere in the middle and also remains faster than the GFS. So for
now, we played the middle as well and did not make a lot of changes
to continuity for now. It will be cold enough for snow in Sunday
night so timing will be critical with this system. Conditions should
improve Monday as the system moves away to the south and east and
ridging builds into the area for Monday, although it will be a cool
day.

.LONG TERM...Monday night through Friday

The GFS/ECMWF models are in agreement involving building a ridge
eastward into the region through 12Z Wednesday. The ridging will
result in dry and warmer conditions. The next trough is progged by
the long range models to push eastward out of the Pacific northwest
on Wednesday into Montana by 12z Thursday. An associated surface
cold front is also progged by the models to move east-southeast into
the western portions of the forecast area by Wednesday night and
through Wyoming by Thursday. At this point, it is looking like low
level moisture will be lacking with this frontal boundary. Will
continue with dry and seasonable temps through the end of the
extended forecast period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1157 PM MDT Fri Oct 6 2017

A strong westerly flow will remain aloft through 00z Sunday with
surface winds decoupling through early Saturday morning at most
locations resulting in areas of LLWS. Strong west wind will mix
down to the surface across most of the area by Saturday afternoon,
the strongest wind expected along the Interstate 80 corridor,
vicinity KRKS, to vicinity KCPR where gusts over 40 knots will be
likely. A Canadian cold front will plunge south across the
Wyoming/Montana border around 00z Sunday south to near a KRIW-KCPR
and near Interstate 80 by 12z. Areas of lower MVFR/IFR ceilings,
scattered snow showers, will follow the front by several hours,
south to a vcnty KJAC-KCOD-KBYG line 09z-12z Sunday.

&&

.FIRE WEATHER...

Any showers should end by around sunset with mainly dry weather
expected through Saturday. Strong to potentially high winds will
develop across the lee of the Absarokas and portions of the Wind
River Basin tonight. It will be breezy to windy across many areas on
Saturday with mild temperatures. Although relative humidity should
remain above 15 percent, elevated fire conditions will be possible
Saturday afternoon and evening. Much cooler weather will move in for
Saturday night into Sunday night with a good chance of rain and

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 9 AM MDT Saturday for WYZ003-016.

&&

SHORT TERM...Hattings
LONG TERM...Troutman
AVIATION...Meunier
FIRE WEATHER...Hattings
Hazardous weather outlook, Oct 6, 3:18 PM MDT, 11 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
318 PM MDT Fri Oct 6 2017

WYZ001>020-022>030-072130-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
318 PM MDT Fri Oct 6 2017

...HIGH WIND WARNING IN EFFECT FROM THIS EVENING THROUGH SATURDAY
MORNING FOR CODY FOOTHILLS AND UPPER WIND RIVER BASIN...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Tonight.

Tonight...Strong to high winds likely tonight over portions of
the Cody Foothills and Upper Wind River Basin.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...Strong to high wind remain likely across the Cody
Foothills and in the Dubois area in the morning. Windy to very
windy conditions are expected elsewhere.

Saturday night through Sunday night...A strong cold front will
push south across the area late Saturday night into the day
Sunday. Snow levels should lower to valley floors during the day
Sunday with accumulating snow possible in most locations. There
could be localized significant snowfall mainly over central and
southern sections Sunday into Sunday night. This storm system is
expected to quickly exit the area early Monday with improving
conditions Monday. Please stay tuned for further updates on this
potential storm system.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather related
impacts.

Nearby

High Wind Warnings in Wyoming, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.